Alert archive / Louisiana / Tornado Warnings in 2006

Tornado Warning 11, NWS Lake Charles, LA

September 21, 2006Iberia Parish, Saint Martin Parish, Louisiana

NWS Lake Charles, LA issued this tornado warning at Sep 21, 2006, 6:44 PM CDT for Iberia Parish, Saint Martin Parish, Louisiana. It was in force for 31 min. 5 reports came from inside the area while it was in force.

The area

The outline as issued, with what was reported inside it.

The facts

Issued
Sep 21, 2006, 6:44 PM CDT (23:44 UTC)
Expired
Sep 21, 2006, 7:15 PM CDT
In force
31 min
Issued by
NWS Lake Charles, LA
Area
Counties, with a storm outline in the text

Counties Iberia Parish, LA, Saint Martin Parish, LA

The radar

The Lake Charles radar (KLCH), 128 km from the middle of the area, began a volume at 23:44 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

What was reported inside it

TimeReportWhereRemark
Sep 21, 6:48 PM CDTTORNADO5 Nw New Iberia, LATORNADO NEAR COTEAU REPORTED BY IBERIA PARISH SHERIFF OFFICE. DAMAGE TO TRAILERS.
Sep 21, 6:48 PM CDTTORNADO5 Nw New Iberia, LATORNADO NEAR COTEAU REPORTED BY IBERIA PARISH SHERIFF OFFICE. DAMAGE TO TRAILERS. BASED ON NWS STORM SURVEY...THIS IS THE SECOND TORNADO TOUCHDOWN OF THE 12 MILE LONG MESOCYCLONE. IT WAS ON THE GROUND FOR 3-4 MILES...LASTED 1 TO 2 MINUTES. PATH WIDTH IS 50 YAR
Sep 21, 6:48 PM CDTTORNADO5 Nw New Iberia, LATORNADO NEAR COUTEAU REPORTED BY IBERIA PARISH SHERIFF OFFICE
Sep 21, 6:55 PM CDTTORNADOCade, LATORNADO REPORTED OFF HIGHWAY 182 NEAR CADE BY ST. MARTINVILLE PD
Sep 21, 6:55 PM CDTTORNADOCade, LATORNADO REPORTED OFF HIGHWAY 182 NEAR CADE BY ST. MARTINVILLE PD. THIS IS THE THIRD AND FINAL TOUCHDOWN OF THE 12 MILE LONG MESOCYCLONE. THIS TORNADO WILL BE F0...ON THE GROUND FOR LESS THAN A MINUTE...PATH LENGTH LESS THAN A MILE...WITH 20 YARDS OR LESS. THE

Local storm reports filed while the alert was in force, from inside its polygon or its counties.

Did it verify

Verified. The Iowa Environmental Mesonet's Cow matched 5 storm reports to this tornado warning; the first came 4 minutes after it went out.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Lake Charles Mun, LA (KLCH), launched 12:00Z, 11.7 hours before the alert went out and 126 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Lake Charles Mun, LA at 12:00Z on 2006-09-21Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 0 joules per kilogram.LCL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Lake Charles Mun, LA at 12:00Z on 2006-09-21The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 203 square meters per square second.193958Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
0 J/kg
Mixed-layer CIN
No buoyant parcel
Mixed-layer LCL
1121 m above ground
0-6 km bulk shear
41 kt
0-1 km storm-relative helicity
203 m²/s²
0-3 km storm-relative helicity
320 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

000 
WFUS54 KLCH 212345
TORLCH
LAC045-099-220015-
/O.NEW.KLCH.TO.W.0011.060921T2344Z-060922T0015Z/

BULLETIN - EAS ACTIVATION REQUESTED
TORNADO WARNING
NATIONAL WEATHER SERVICE LAKE CHARLES LA
644 PM CDT THU SEP 21 2006

THE NATIONAL WEATHER SERVICE IN LAKE CHARLES HAS ISSUED A

* TORNADO WARNING FOR...
  IBERIA PARISH IN SOUTH CENTRAL LOUISIANA
  ST. MARTIN PARISH IN SOUTH CENTRAL LOUISIANA

* UNTIL 715 PM CDT

* AT 639 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
  SEVERE THUNDERSTORM CAPABLE OF PRODUCING A TORNADO OVER CADE...
  MOVING NORTHEAST AT 20 MPH.

* THE TORNADO IS EXPECTED TO BE NEAR...
   CADE BY 655 PM CDT
   ST. MARTINVILLE BY 710 PM CDT

A BRIEF TORNADO WAS REPORTED EARLIER WITH THIS STORM NEAR ERATH.

A TORNADO MAY FORM AT ANY TIME - TAKE COVER NOW. ABANDON MOBILE HOMES
AND VEHICLES FOR MORE SUBSTANTIAL SHELTER. AVOID WINDOWS.

CALL 337-477-5285 TO REPORT SEVERE WEATHER TO THE WEATHER SERVICE.

LAT...LON 3007 9194 3000 9197 3000 9188 3011 9172
      3017 9190

$$
2 follow-up statements
000 
WWUS54 KLCH 212351
SVSLCH

SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE LAKE CHARLES LA
650 PM CDT THU SEP 21 2006

LAC045-099-220015-
/O.CON.KLCH.TO.W.0011.000000T0000Z-060922T0015Z/
IBERIA LA-ST. MARTIN LA-
650 PM CDT THU SEP 21 2006

...A TORNADO WARNING CONTINUES UNTIL 715 PM CDT FOR ST. MARTIN AND
IBERIA PARISHES...

AT 649 PM CDT...LOCAL LAW ENFORCEMENT REPORTED A TORNADO.  THIS
TORNADO WAS LOCATED NEAR CADE..MOVING NORTHEAST AT 15 MPH.

THE TORNADO WILL BE NEAR...
  CADE BY 655 PM CDT
  ST. MARTINVILLE BY 715 PM CDT

IF IN MOBILE HOMES OR VEHICLES...EVACUATE THEM AND GET INSIDE A
STURDY SHELTER. IF NO SHELTER IS AVAILABLE...LIE FLAT IN THE NEAREST
DITCH OR OTHER LOW SPOT AND COVER YOUR HEAD WITH YOUR HANDS.

IF IN MOBILE HOMES OR VEHICLES...EVACUATE THEM AND GET INSIDE A 
SUBSTANTIAL SHELTER. IF NO SHELTER IS AVAILABLE...LIE FLAT IN THE 
NEAREST DITCH OR OTHER LOW SPOT AND COVER YOUR HEAD WITH YOUR HANDS.

LAT...LON 3007 9195 3003 9196 3002 9186 3011 9174
      3017 9190

$$

05
000 
WWUS54 KLCH 220007
SVSLCH

SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE LAKE CHARLES LA
705 PM CDT THU SEP 21 2006

LAC045-099-220015-
/O.CON.KLCH.TO.W.0011.000000T0000Z-060922T0015Z/
IBERIA LA-ST. MARTIN LA-
705 PM CDT THU SEP 21 2006

...A TORNADO WARNING CONTINUES UNTIL 715 PM CDT FOR ST. MARTIN AND
IBERIA PARISHES...

AT 700 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR CONTINUED TO 
INDICATE A TORNADO.  THIS TORNADO WAS LOCATED NEAR ST. 
MARTINVILLE...MOVING NORTHEAST AT 15 MPH.

IN ADDITION TO THIS TORNADO...ANOTHER SEVERE THUNDERSTORM WITH A 
DEVELOPING TORNADO WAS LOCATED NEAR JEANERETTE...MOVING NORTHEAST 
AT 15 MPH.

THE TORNADO WILL BE NEAR...
  8 MILES NORTHWEST OF LOREAUVILLE BY 710 PM CDT

IF YOU ARE CAUGHT OUTSIDE...SEEK SHELTER IN A NEARBY REINFORCED 
BUILDING. AS A LAST RESORT...SEEK SHELTER IN A CULVERT...DITCH OR LOW
SPOT AND COVER YOUR HEAD WITH YOUR HANDS.

IF IN MOBILE HOMES OR VEHICLES...EVACUATE THEM AND GET INSIDE A
STURDY SHELTER. IF NO SHELTER IS AVAILABLE...LIE FLAT IN THE NEAREST
DITCH OR OTHER LOW SPOT AND COVER YOUR HEAD WITH YOUR HANDS.

LAT...LON 3009 9194 2990 9167 3001 9158 3011 9174
      3017 9190

$$

05

What forecasters said that day

The local office's own words before this tornado warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Lake Charles, LA wrote its last area forecast discussion before this tornado warning went out at Sep 21, 3:00 PM CDT, 3 hours 44 minutes earlier.

Area forecast discussion, Sep 21, 3:00 PM CDT, 3 hours 44 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE LAKE CHARLES LA
300 PM CDT THU SEP 21 2006

.UPDATE...LOOKS LIKE THE SEAS WILL EXCEED 6 FEET IN THE OUTER
WATERS AFTER MIDNIGHT TONIGHT SO WILL GO WITH THE SMALL CRAFT
ADVISORY FOR TONIGHT. THESE CONDITIONS WILL PERSIST DUE TO THE
STRONG SOUTHERLY FETCH. WINDS COULD ALSO GUST GREATER THAN 20 KNOTS.
ALSO, FAVORABLE SHEAR EXISTS FOR ROTATING THUNDERSTORMS. WILL NEED
TO BE ON OUR TOES FOR ANY TORNADOES. UNFORTUNATELY, THIS SHEAR PERSISTS
IN THE LOWER 5K FT INTO EARLY SATURDAY.

&&

.MARINE...SCA FOR THE OUTER WATERS BEYOND 20 NM EFFECTIVE 3 AM
FRIDAY MORNING.

&&

.PREV DISCUSSION... (ISSUED 240 PM CDT THU SEP 21 2006)

SYNOPSIS...A DIGGING TROF WITH MAX WINDS ON THE UPWIND SIDE IS
PROGRESSING INTO THE SOUTHERN PLAINS. A WARM FRONT IS CURRENTLY
LIFTING THROUGH THE FORECAST AREA AND IS CURRENTLY ALIGNED ALONG THE
I-10 CORRIDOR. SCATTERED SHOWERS AND THUNDERSTORMS WILL CONTINUE
THROUGH SUNDAY AS COPIOUS MOISTURE CONTINUES TO BUILD IN THE LOWER
5K FT OF THE ATMOSPHERE THANKS TO A STRONG FETCH OFF THE GULF. AN
ASSOCIATED PACIFIC COLD FRONT WHICH IS DUE ON SUNDAY WILL HELP
TRIGGER ADDITIONAL RAINS THIS WEEKEND.

AFTER LINGERING OVERRUNNING TYPE PRECIP ON MONDAY, WE SHOULD SEE A
DRY STRETCH TUESDAY THROUGH THE END OF THE PERIOD AS HIGH PRESSURE
BUILDS IN FROM THE WEST.

DISCUSSION...TEMPERATURES WILL BE MODIFIED BY THE STRONG
SOUTHERLY FLOW OFF THE GULF AND BY CLOUD COVER WHICH IS BEST SEEN
USING THE >80 RH FIELD AT H925 ON THE NAM. THIS HOLDS THROUGH THE
NEXT 72 HOURS. RAIN CHANCES WILL BE ENHANCED BY SPEED CONVERGENCE
AS AIR PILES UP INLAND FROM THE COAST IN THE STRONG SOUTHERLY FLOW.
PWATS CONTINUE TO CLIMB ABOVE 1.5 INCHES AS PACIFIC MOISTURE
BEGINS TO BE CARRIED OVER THE GULF MOISTURE BY SATURDAY. OVERNIGHT
TEMPS WILL BE QUITE WARM AND COULD REACH RECORD HIGH MINIMUMS
UNTIL THE SUNDAY FRONTAL PASSAGE.

AVIATION...TEMPO MVFR CIGS WITH TSTMS THIS AFTERNOON. MVFR CIGS
LATE TNITE. MORE OF THE SAME ON FRIDAY.

MARINE...A SMALL CRAFT ADVISORY WILL LIKELY BE NEEDED STARTING AT
11 AM ON FRIDAY FOR SEAS GREATER THAN 7 FEET BEYOND 20 NM OFF THE COAST.
THIS PRODUCT COULD BE ISSUED AS EARLY AS THE 1030 PM COASTAL
FORECAST WHICH WOULD BEGIN THE 12 HOUR NOTIFICATION WINDOW.

&&

.PRELIMINARY POINT TEMPS/POPS...
KLCH  78  86  82  85 /  40  50  10  40
KBPT  80  87  81  85 /  20  50   0  40
KAEX  74  87  78  86 /  30  50  20  30
KLFT  76  86  80  88 /  50  60  20  40

&&
.LCH WATCHES/WARNINGS/ADVISORIES...
LA...NONE.
TX...NONE.
GM...SMALL CRAFT ADVISORY FROM 3 AM FRIDAY TO 3 AM SUNDAY FOR THE
FOLLOWING ZONES: WATERS FROM CAMERON, LA TO HIGH ISLAND, TX
EXTENDING FROM 20 NM TO 60 NM...WATERS FROM INTRACOASTAL CITY, LA
TO CAMERON, LA EXTENDING FROM 20 NM TO 60 NM...AND WATERS FROM
LOWER ATCHAFALAYA RIVER TO INTRACOASTAL CITY, LA EXTENDING FROM 20
NM TO 60 NM.

&&

11
Hazardous weather outlook, Sep 21, 4:52 AM CDT, 13 hours 52 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE LAKE CHARLES LA
452 AM CDT THU SEP 21 2006

GMZ450-452-455-470-472-475-LAZ027>033-041>045-051>055-TXZ180>182-
201-215-216-221100-
COASTAL WATERS FROM CAMERON, LA TO HIGH ISLAND, TX OUT 20 NM-
COASTAL WATERS FROM INTRACOASTAL CITY TO CAMERON, LA OUT 20 NM-
COASTAL WATERS FROM LOWER ATCHAFALAYA RIVER TO INTRACOASTAL CITY,
LA OUT 20 NM-
WATERS FROM CAMERON, LA TO HIGH ISLAND, TX EXTENDING FROM 20 NM
TO 60 NM-
WATERS FROM INTRACOASTAL CITY, LA TO CAMERON, LA EXTENDING FROM
20 NM TO 60 NM-
WATERS FROM LOWER ATCHAFALAYA RIVER TO INTRACOASTAL CITY, LA
EXTENDING FROM 20 NM TO 60 NM-VERNON-RAPIDES-AVOYELLES-BEAUREGARD-
ALLEN-EVANGELINE-ST. LANDRY-CALCASIEU-JEFFERSON DAVIS-ACADIA-
LAFAYETTE-UPPER ST. MARTIN-CAMERON-VERMILION-IBERIA-ST. MARY-
LOWER ST. MARTIN-TYLER-JASPER-NEWTON-HARDIN-JEFFERSON-ORANGE-
452 AM CDT THU SEP 21 2006

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF GM...CENTRAL
LOUISIANA...SOUTH CENTRAL LOUISIANA...SOUTHWEST LOUISIANA...WEST
CENTRAL LOUISIANA AND SOUTHEAST TEXAS.

.DAY ONE...TODAY AND TONIGHT

SLIM RAIN CHANCES RETURN TO THE AREA THIS AFTERNOON AND EVENING AS GULF
MOISTURE INCREASES. NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.DAYS TWO THROUGH SEVEN...FRIDAY THROUGH WEDNESDAY

SCATTERED SHOWERS AND THUNDERSTORMS WILL PERSIST INTO THE WEEKEND
BEFORE A COLD FRONT CROSSES THE REGION ON SUNDAY. NO HAZARDOUS
WEATHER IS EXPECTED AT THIS TIME.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION WILL NOT BE NEEDED.

25

In the hours before

Local storm report, Sep 21, 4:51 PM CDT, 1 hour 53 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE LAKE CHARLES LA
451 PM CDT THU SEP 21 2006

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0230 PM     TORNADO          5 SSW FORKED ISLAND     29.76N 92.33W
09/21/2006                   VERMILION          LA   LAW ENFORCEMENT

            VERMILION PARISH SHERIFF OFFICE AND SEVERAL MEMBERS OF
            THE PUBLIC REPORTED A TORNADO CROSSED HIGHWAY 82 IN THE
            LITTLE PRAIRIE COMMUNITY. SEVERAL UTILITY POLES WERE
            BLOWN DOWN.

&&

SHAMBURGER

The office that day

Everything else NWS Lake Charles, LA issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Sep 21, 9:37 AM CDTSpecial Marine WarningLCH53 min
Sep 21, 3:11 PM CDTTornado WarningLCHVermilion34 min

Nearby

Tornado Warnings in Louisiana, 2006Every tornado warning in 2006Tornadoes in 2006

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.